Virginia, 2007

Damaging Wind in Virginia, July 17, 2007

July 17, 2007 · NWS LWX · 1 event in 1 county or zone

A stalled cold front finally began to dissipate over the Mid Atlantic on July 17th. The front still helped to trigger a few thunderstorms along the Blue Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stalled cold front finally began to dissipate over the Mid Atlantic on July 17th. The front still helped to trigger a few thunderstorms along the Blue Ridge. One storm became severe over Shenandoah County, producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 2:50 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 17, 2:50 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT TUE JUL 17 2007

.SYNOPSIS...A HOT HUMID AIR MASS WILL REMAIN IN PLACE ACROSS THE
REGION THROUGH THURSDAY. A COLD FRONT WILL MOVE THROUGH THE REGION
ON FRI. CANADIAN HIGH PRES WILL BUILD SAT THROUGH EARLY NEXT WEEK
BRINGING PLEASANT CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

NEARLY STATIONARY BOUNDARY CONTINUES JUST SOUTH OF THE CWFA AT THIS
TIME...WITH WEAK HIGH PRESSURE OVER THE NORTHERN HALF OF THE CWFA.
SCT TSRA HAVE DEVELOPED OVER SOUTHERN VA...AND CONTINUE TO MOVE
NORTHEAST IN THE HOT AND HUMID AIRMASS. DEWPOINTS ARE STILL QUITE
HIGH OVER THE SOUTHERN CWFA...NEAR 70. THE HIGH DEWPOINTS WILL
CONTINUE TO CREEP NORTHWARD OVERNIGHT...AS THE WEAK BOUNDARY OVER
SOUTHERN VIRGINIA BEGINS TO MOVE NORTHWARD.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...

THE STORY FOR TOMORROW WILL BE HOT...HUMID AND STRONG CONVECTION.

CONVECTION IS EXPECTED TO BREAK OUT DURING THE DAY TOMORROW. THE
BOUNDARY OVER SOUTHERN VA IS PROGGED TO MOVE NORTHWARD
OVERNIGHT...AND SET UP NEAR THE MD/PA BORDER. THE AIRMASS IS
EXPECTED TO BECOME VERY UNSTABLE...MID LEVEL FORCING WILL BE
AVAILABLE IN THE FORM OF A SHORTWAVE TROUGH...AND STRONG UPPER LEVEL
DIVERGENCE WILL ALL COME TOGETHER TOMORROW AFTERNOON. IN
ADDITION...GOOD LOW LOW LEVEL SHEAR WILL BE PRESENT. SEVERE
THUNDERSTORMS WILL BE LIKELY...WITH ISOLATED TORNADOES POSSIBLE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

AMPLIFYING ERN US TROF WILL DRIVE A CDFNT THRU THE AREA FRI
MORNING. THU APPEARS TO BE LAST CHANCE OF RAIN AND POSSIBLY SVR
TSTMS IN THE NEXT SEVEN DAYS AS CANADIAN HIGH PRES IS XPCD TO
BUILD OVR THE WEEKEND AND HOLD THRU THE MIDDLE OF NEXT WEEK. MAIN
CHANGE IN GRIDS WAS TO TREND FCST DRIER FOR FRI AS FRONT IS XPCD
TO SAG RAPIDLY SWD DURING THE DAY. AIR MASS MODIFIES BY MIDDLE OF
THE NEXT WEEK AS UPPER RIDGE OVR THE MIDWEST TRIES TO BUILD EWD.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE EVENING. THE CHO
AND MRB TERMINALS WILL MOST LIKELY BE AFFECTED BY ANY SCT/ISO TSRA
THROUGH THE EVENING. CIGS/VSBYS WILL BE LOCALLY REDUCED IN ANY TSRA.
PATCHY DENSE FOG IS LIKELY AGAIN  TONIGHT.

SCATTERED TSRA IS ON TAP AGAIN TOMORROW. THIS TIME...ALL TAF SITES
ARE LIKELY TO HAVE CIG/VSBY RESTRICTIONS DUE TO SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...

EXPECTING WINDS TO STAY 15 KT OR BELOW. SOME CHANNELING UP THE BAY
IS POSSIBLE WITH THE SOUTHERLY WIND COMPONENT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...NWL/ROSA
Hazardous weather outlook, Jul 17, 11:58 AM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 PM EDT TUE JUL 17 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-181400-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1258 PM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND THURSDAY. AN
ISOLATED TORNADO IS POSSIBLE ON WEDNESDAY. THE GREATEST CHANCE FOR
SEVERE WEATHER IS BETWEEN 2 PM AND 8 PM EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Jul 17, 2:19 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TORNADO          1 SE FALLSTON           39.51N 76.41W
07/16/2007  F1               HARFORD            MD   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN NEAR FALLSTON MONDAY AFTERNOON.
            NWS DAMAGE SURVEY SUGGESTS THIS TORNADO WAS AN EF1
            INTENSITY ON THE ENHANCED FUJITA SCALE. MAXIMUM PATH
            WIDTH WAS 150 YARDS AND THE LENGTH APPROXIMATELY 4 MILES
            LONG. EXTENSIVE DAMAGE TO TREES INCLUDING SOME SOFTWOOD
            TREES SNAPPED AND MANY HARDWOODS TOPPLED. STRUCTURAL
            DAMAGE OBSERVED WAS LIMITED TO TREES AND LIMBS FALLING
            ONTO STRUCTURES. MANY POWERLINES WERE ALSO DOWNED. NO
            INJURIES WERE REPORTED. EVENT TIME APPROXIMATELY 615-627
            PM.

&&

MANNING
Local storm report, Jul 17, 2:21 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     1 SE EARLYSVILLE        38.15N 78.47W
07/16/2007                   ALBEMARLE          VA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN.

0230 PM     TSTM WND DMG     MONTICELLO              38.01N 78.45W
07/16/2007                   ALBEMARLE          VA   TRAINED SPOTTER

            TREES DOWN.

0235 PM     TSTM WND DMG     CHARLOTTESVILLE         38.04N 78.49W
07/16/2007                   CITY OF CHARLOTTES VA   FIRE DEPT/RESCUE

            TREES DOWN ON A HOUSE.

0240 PM     TSTM WND DMG     STONY POINT             38.11N 78.37W
07/16/2007                   ALBEMARLE          VA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN NEAR RT 20 AND PROFITT RD.

0432 PM     HAIL             3 SW ST LEONARD         38.44N 76.55W
07/16/2007  E1.00 INCH       CALVERT            MD   EMERGENCY MNGR

            DISPATCHED PUBLIC REPORT OF LARGE HAIL WITH LARGE TREE
            LIMBS DOWN ON PROPERTY.

0532 PM     TSTM WND DMG     2 N PHOENIX             39.55N 76.62W
07/16/2007                   BALTIMORE          MD   EMERGENCY MNGR

            TREE DOWN NEAR CORBETT RD.

0542 PM     TSTM WND DMG     3 SE MONKTON            39.55N 76.58W
07/16/2007                   BALTIMORE          MD   EMERGENCY MNGR

            TREE DOWN NEAR OLD YORK RD NEAR TROYER.

0605 PM     TSTM WND DMG     FALLSTON                39.52N 76.43W
07/16/2007                   HARFORD            MD   EMERGENCY MNGR

            LARGE 3 FT DIAMETER TREE DOWN NEAR CONNOLLY RD.

0605 PM     TSTM WND DMG     FALLSTON                39.52N 76.43W
07/16/2007                   HARFORD            MD   EMERGENCY MNGR

            LARGE 3 FT DIAMETER TREE DOWN NEAR CONNOLLY RD.

0605 PM     TSTM WND DMG     FALLSTON                39.52N 76.43W
07/16/2007                   HARFORD            MD   EMERGENCY MNGR

            LARGE 3 FT TREE DOWN AND MULTIPLE TREES DOWN NEAR
            CONNOLLY RD.

0615 PM     TORNADO          1 SE FALLSTON           39.51N 76.41W
07/16/2007  F1               HARFORD            MD   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN NEAR FALLSTON MONDAY AFTERNOON.
            NWS DAMAGE SURVEY SUGGESTS THIS TORNADO WAS AN EF1
            INTENSITY ON THE ENHANCED FUJITA SCALE. MAXIMUM PATH
            WIDTH WAS 150 YARDS AND THE LENGTH APPROXIMATELY 4 MILES
            LONG. EXTENSIVE DAMAGE TO TREES INCLUDING SOME SOFTWOOD
            TREES SNAPPED AND MANY HARDWOODS TOPPLED. STRUCTURAL
            DAMAGE OBSERVED WAS LIMITED TO TREES AND LIMBS FALLING
            ONTO STRUCTURES. MANY POWERLINES WERE ALSO DOWNED. NO
            INJURIES WERE REPORTED. EVENT TIME APPROXIMATELY 615-627
            PM.

0619 PM     HAIL             FALLSTON                39.52N 76.43W
07/16/2007  E1.00 INCH       HARFORD            MD   TRAINED SPOTTER

            QUARTER SIZE HAIL

0735 PM     TSTM WND DMG     LOVETTSVILLE            39.27N 77.64W
07/16/2007                   LOUDOUN            VA   FIRE DEPT/RESCUE

            TREES DOWNED BLOCKING ROADWAYS.

0735 PM     TSTM WND DMG     3 N BRUNSWICK           39.36N 77.62W
07/16/2007                   FREDERICK          MD   EMERGENCY MNGR

            TREES DOWN ON HWY 340.

0740 PM     HAIL             BRUNSWICK               39.32N 77.62W
07/16/2007  E0.75 INCH       FREDERICK          MD   TRAINED SPOTTER

            3/4 INCH HAIL REPORTED IN BRUNSWICK.

0743 PM     HAIL             BRUNSWICK               39.32N 77.62W
07/16/2007  E0.88 INCH       FREDERICK          MD   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED IN BRUNSWICK.

0815 PM     TSTM WND DMG     5 W LIBERTYTOWN         39.49N 77.33W
07/16/2007                   FREDERICK          MD   EMERGENCY MNGR

            TREES DOWN

&&
THIS IS AN EVENT SUMMARY FOR 16 JULY 2007 DETAILING SEVERE WEATHER
EVENTS THAT OCCURRED.

MANNING
Special weather statement, Jul 17, 2:36 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT TUE JUL 17 2007

VAZ025-172030-
AUGUSTA VA-
336 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...

AT 336 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15
MILES WEST OF CRAIGSVILLE...MOVING EAST AT 20 MPH. IT WAS OVER
NORTHERN BATH COUNTY SOUTH OF BURNSVILLE.

THE COMMUNITIES OF CRAIGSVILLE...AUGUSTA SPRINGS...SUMMERDEAN...
MIDDLEBROOK...TRIMBLES MILL AND GREENVILLE WILL BE AFFECTED BY THIS
STORM. EXPECT HAIL AND WIND GUSTS TO 45 MPH WITH THIS STORM.

HITCHENS
Special weather statement, Jul 17, 3:09 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT TUE JUL 17 2007

VAZ025-172115-
AUGUSTA VA-

409 PM EDT TUE JUL 17 2007

A THUNDERSTORM HAS MOVED INTO THE SOUTHERN PORTION OF AUGUSTA
COUNTY...AND WILL AFFECT THE AREA THROUGH 500 PM. THE TOWNS OF
CRAIGSVILLE...DEERFIELD...AND GREENVILLE CAN EXPECT TO SEE LIGHTNING
STRIKES...BRIEF DOWNPOURS...SMALL HAIL..AND WIND GUSTS TO 40 MPH.

ABW
Special weather statement, Jul 17, 4:46 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT TUE JUL 17 2007

VAZ026-027-172245-
SHENANDOAH VA-ROCKINGHAM VA-
546 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND ROCKINGHAM
COUNTIES...

AT 546 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FULKS RUN...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF BROADWAY...TIMBERVILLE AND MOUNT JACKSON WILL BE
AFFECTED BY THIS STORM.

ABW

The radar

The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
July 17, 5:12 PM EST to 5:15 PM EST
Where
Shenandoah County, Conicville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.830, -78.680

Shenandoah County Fire and Rescue Department reported large tree limbs down near Conicsville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47572.